Utah, 2019

Winter Storm and Winter Weather in Utah, February 5 to 7, 2019

February 5 to 7, 2019 · NWS GJT · 4 events in 4 counties and zones

Moist and moderately fast southwest flow out ahead of and with the passage of a Pacific trough produced significant snow over the mountains of eastern Utah as well as in the eastern Uinta Basin. The presence of a strong subtropical jet aloft provided additional support as well as gusty winds at the surface which led to areas of blowing snow and reduced visibility.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Moist and moderately fast southwest flow out ahead of and with the passage of a Pacific trough produced significant snow over the mountains of eastern Utah as well as in the eastern Uinta Basin. The presence of a strong subtropical jet aloft provided additional support as well as gusty winds at the surface which led to areas of blowing snow and reduced visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 4, 10:46 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Feb 4, 10:46 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1046 PM MST Mon Feb 4 2019

.SHORT TERM...(Tonight through Tuesday night)
Issued at 407 PM MST Mon Feb 4 2019

There is no way to describe the nuances with the current and
developing weather pattern and it's impact on our CWA without
writing a trilogy. It is also a fact I am still struggling to
understand all the possible scenarios as well. However this event
has been on the radar for at least a week and in the end it should
be one of the better storms of the winter for widespread snowfall.
Or said a different way...one of the 20 percent of the storms
that make up 80 percent of the snowpack. Moist and moderately
fast southwest flow plowing into our mountains will continue to
produce snowfall...much of if convectively induced showers due to
weak conditional instability. It is snowing now...will snow
overnight and into Tuesday under these conditions even though the
main forcing with the trough will not arrive until Tuesday night.
The convective nature will add some octane to snow rates over the
next 24 hours and do expect some impacts but have chosen instead
to focus on the apex of the storm starting tomorrow night. There
are several reasons and relatively warm air remaining in place
under this flow regime and the lack of a strong trigger are two
big ones. Overnight a weak wiggle will be forced through the flow
as the indirect circulation of the subtropical jet lifts toward
the 4 Corners region. These two ingredients will be enough to keep
a better coverage of snow going through the overnight hours. The
highest accumulations will be concentrated over the higher peaks
of the central mountains...though most passes and mountain
roadways will can expect some lighter accumulations and travel
impacts through mid morning. With temperatures warming and some
insolation getting through with the higher sun angle...
anticipating melting snow on roadways. The exception to all this
will be over the Uinta mountains. Slightly cooler temperatures
aloft and a more favorable position to the upper trough will keep
these mountains under favorable conditions to keep accumulating
snowfall through Wednesday. Somewhat concerned the north side of
the hills will be sheltered for much of the storm did include
elevation wording. The models have been hinting a tighter mid
level circulation moving over N.Utah so this may need to be
updated for lower elevations including Manila and Dutch John.
The energy between the Polar and SubTrop jets will begin to focus
downstream of the Rockies early Wednesday and this will begin to
push the cold upstream trough eastward. Forcing for ascent will be
increasing significantly by the approach of this trough while the
much cooler air aloft brings lowering snow levels and increasing
snow ratios and rates. Most of the CWA will then be impacted by
this passing trough and do expect accumulating snow down into the
lowest elevations. Watches have been hoisted for the hills due to
highest confidence but do expect some additional winter headlines
coming out over the next 24 hours.

.LONG TERM...(Wednesday through Monday)
Issued at 407 PM MST Mon Feb 4 2019

Much colder air spread across the CWA Wednesday with dominant
southwest flow backing to the West then Northwest through the
evening and overnight hours. There are several meso-scale features
that suggest one or more heavy snow bands will be setting up. One
consistent band stretches from the Unco across the Grand Valley to
the Roan Plateau. Ensembles have been all over the place with
depicting the snow outcome so confidence is high there could be
significant snow in the GJT area but exactly where is not as
certain. Both the southern and northern valleys will do well with
this system as well but due to different reasons. Snow amounts
will be pushing the 6 inch mark in many of these areas as well
with the cold front also coming into play across the North.
Much colder air filtering in behind the upper trough passage will
begin to favor some of the north facing slopes and valleys to end
this event going into sunrise on Thursday with snow likely
lingering across the central and northern ranges into early
Friday. Should be measuring many of the high places in feet when
this is all done. Energy will continue to drop into the PacNW then
shear eastward through the week as the flow looks to stay a bit
more progressive. This should lead to a slow warmup through the
end of the week with the possibility of some quick moving storms
leaving some lighter snow amounts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1025 PM MST Mon Feb 4 2019

Aviation conditions will continue to deteriorate overnight. Snow
and a rain/snow mix has moved in to several higher elevation
terminals and these conditions will continue overnight, leading to
times of IFR and LIFR conditions at ASE, HDN, EGE and TEX. After a
brief break in the action tomorrow mid-morning, another round of
winter weather will move in by late afternoon. All terminals will
be affected. Some instances of wind shear have been added as well
given the likelihood for strong southwesterly flow aloft.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from Tuesday afternoon through late Wednesday
     night for COZ004-009-010-012-013-017>019.

UT...Winter Storm Warning until 8 PM MST Wednesday for UTZ023.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...MAC
Hazardous weather outlook, Feb 4, 3:18 AM MST, 23 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
318 AM MST Mon Feb 4 2019

COZ001>014-017>023-UTZ022>025-027>029-051030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
318 AM MST Mon Feb 4 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers will persist today through tonight with similar
snow levels to yesterday. Winds will be gusty today and isolated
lightning will be possible. Higher elevations could see snowfall
amounts of 2 to 4 inches by sunrise tomorrow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another slightly colder system will move in tomorrow night into
Wednesday bringing another chance for widespread rain and snow
across the region. Snowfall amounts could be significant in the
higher elevations and accumulations will be possible in the lower
valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 5, 2:10 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
210 AM MST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 S MOUNT CRESTED BUTTE 38.89N 106.97W
02/04/2019  M3.8 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-66, MOUNT CRESTED
            BUTTE.

0820 AM     SNOW             7 N ROCKWOOD            37.60N 107.81W
02/04/2019  M3.0 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-66, ROCKWOOD 6.7N.

0730 AM     SNOW             SILVERTON               37.81N 107.67W
02/04/2019  M2.8 INCH        SAN JUAN           CO   COCORAHS

            COCORAHS STATION CO-SJ-4, SILVERTON.

0800 AM     SNOW             6 E SKYWAY              39.04N 108.00W
02/04/2019  M2.5 INCH        DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-45, CEDAREDGE
            10.5NNW.

0600 AM     SNOW             2 E STEAMBOAT SPRINGS   40.47N 106.79W
02/04/2019  M1.1 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-43, STEAMBOAT SPRINGS
            1.9E.

0900 AM     SNOW             1 SE AVON               39.64N 106.52W
02/04/2019  M1.0 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-31, AVON 1.1SE.

0745 AM     SNOW             1 ENE VALLECITO         37.38N 107.58W
02/04/2019  M1.0 INCH        LA PLATA           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION BFDC2, VALLECITO
            RSVR.

0700 AM     SNOW             4 W CATTLE CREEK        39.44N 107.31W
02/04/2019  M1.0 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-73, GLENWOOD SPRINGS
            7.2S.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
February 5, 3:00 AM MST to February 6, 10:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
RAWS
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 15 to 20 inches of snow fell across the area. Winds gusted up to 46 MPH.

Winter Weather, La Sal & Abajo Mountains

When
February 5, 5:00 PM MST to February 7, 3:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 5 to 11 inches of snow fell across the area.

Winter Weather, Eastern Uinta Basin

When
February 5, 9:30 PM MST to February 6, 4:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Generally 3.5 to 4.5 inches fell in and around the city of Vernal. Further north, locally higher amounts up to 9 inches fell at the Dinosaur National Monument and 10 miles east of Naples.

Winter Storm, Tavaputs Plateau

When
February 6, 1:00 AM MST to 2:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
RAWS
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 13 inches of snow fell at the East Willow Creek SNOTEL site. Winds gusted up to 49 MPH.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798319, 798321, 798322, 798320.